MAUDE Adverse Event Report: STRYKER SPINE-US AERO AL LUMBAR CAGE 22 X 28MM, 11MM, 04 DEG.; INTERVERTEBRAL BODY FUSION DEVICE

STRYKER SPINE-US AERO AL LUMBAR CAGE 22 X 28MM, 11MM, 04 DEG.; INTERVERTEBRAL BODY FUSION DEVICE
Catalog Number 48922214
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/14/2016
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the surgeon experienced difficulty inserting the anchor (superior patient left anchor).During insertion of the anchor into the cut track, it went into the device and locked into the implant, however it skived off the endplate and did not go into the vertebral body.The entire implant was then removed.Second attempt with a new implant same size; all 3 other anchors were inserted successfully.The superior anchor was left for last, surgeon had the same issue.Upon insertion of the anchor he could not get the anchor to advance all the way.He then removed the insertion guide and tried to freehand tamp the anchor and the anterior aspect of the device bent.A 3mm of the anchor was protruding anteriorly to the device.Surgeon did not want to remove the entire device and therefore decided to use a metal cutting burr to grind away protruding anchor, leaving the majority of the anchor in the patient.All 3 other anchors went through easily, the patient's bone quality was very hard at the specific region where the 4th anchor would not go in.
 
Additional Manufacturer Narrative
Method: visual inspection; device history review; complaint history review; risk assessment; results: manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.Anchor deformation intra-op was confirmed via visual inspection.Conclusion: the plausible root cause is likely related to (1) patient's very hard bone; (2) over impaction during the pilot cutter insertion.
 
Event or Problem Description
It was reported that the surgeon experienced difficulty inserting the anchor (superior patient left anchor).During insertion of the anchor into the cut track, it went into the device and locked into the implant, however it skived off the endplate and did not go into the vertebral body.The entire implant was then removed.Second attempt with a new implant same size; all 3 other anchors were inserted successfully.The superior anchor was left for last, surgeon had the same issue.Upon insertion of the anchor he could not get the anchor to advance all the way.He then removed the insertion guide and tried to freehand tamp the anchor and the anterior aspect of the device bent.3mm of the anchor was protruding anteriorly to of the device.Surgeon did not want to remove the entire device and therefore decided to use a metal cutting burr to grind away protruding anchor, leaving the majority of the anchor in the patient.All 3 other anchors went through easily, the patient's bone quality was very hard at the specific region where the 4th anchor would not go in.

Brand Name
AERO AL LUMBAR CAGE 22 X 28MM, 11MM, 04 DEG.
Common Device Name
INTERVERTEBRAL BODY FUSION DEVICE
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key6018852
Report Number3004024955-2016-00094
Device Sequence Number902666
Product Code OVD
UDI-Device Identifier07613327067613
UDI-Public(01)07613327067613
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K133328
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48922214
Device Lot Number145763
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/03/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/14/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/11/2016
Supplement Report FDA Received Date12/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age34 YR
Patient Weight68